Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 377, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 18, 2001, 6:55 PM CDT for Jefferson County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 18, 2001, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:11 PM CDT | Thunderstorm Wind 70 E | Reynolds, NE | A supercell thunderstorm produced a 20 mile long path of damage due to downburst winds across Jefferson county. The winds were estimated at between 80 and 90 mph. The winds toppled trees and damaged roofs and windows most significantly in a 3 block wide swat |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 3:25 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 PM CDT WED JUL 18 2001 MAIN FORECAST CHALLENGE IS TSTM THREAT...MAINLY TNGT. AVN/ETA REALLY CLOSE WITH MAIN DETAILS AND WILL FOLLOW THOSE MODELS. SHORT TERM...SUBTROPICAL MOISTURE CONTS STREAMING OVR ERN NEBR/SWRN IA WITH MAIN SFC BNDRY ALNG KS BORDER NEAR BIE AT 20Z. OTHER WEAKER SFC BOUNDARY OVR NERN NEBR SEEMED TO BE LOSING ITS IDENTITY. LATEST LAPS ANLYS SHOWD OVR 5000 J/KG SBCAPE BUT CIN WAS STILL MODERATE. ELEVATED SHOWERS/ISOLD THUNDER CONTD TO MOV E TO W JUST N OF THE BNDRY OVR SERN ZONES. 18Z MESOETA CONTD GENERAL TREND FM 12Z ETA/AVN IN DVLPG CONVECTION ALONG SERN NEBR BNDRY THIS EVENING THEN DROPPG IT SEWD OVERNIGHT. CORFIDI VECTORS ALSO POINTED TO A SSE MOVEMENT LATER TNGT. SO WOULD EXPECT EITHER ELEVATED ACTIVITY TO BECOME MORE INTENSE THIS EVENING AS LOW LVL JET INCREASES OR OTHER STORMS TO DVLP IN VCNTY OF FNT. WL PRBLY GO JUST SCT TSTMS SERN NEBR SINCE ONGOING ELEVATED CONVECTION IS STILL IN PROGRESS. CLOUDS KEPT MAJORITY OF AREA FM REACHING HEAT ADVSRY CRITERIA THIS AFTN AND CONVECTION/OUTFLOW SHOULD PUSH MOST READINGS LOW ENOUGH BELOW THE 80 HEAT INDEX TNGT. MAV/FWC COMPROMISE LOOKS GOOD FOR LOWS TNGT. ON THU...NO BASIC CHANGE TO SYNOPTIC PATTERN ALTHOUGH UPR RIDGE BUILDS SLIGHTLY. ALTHOUGH INSTABILITY AND CAPE FCST FM ETA IS SIMILAR TO THAT OF THIS AFTN...CIN IS FCST TO BE A LITTLE HIGHER. THUS WILL DROP POPS FOR THU AFTN ALL BUT THE SE. SERN ZONES RMN UNDER THE HIGHER MID LVL MOISTURE BAND AND PSBL OUTFLOW FM THIS EVENINGS CONVECTION COULD RMN THERE. WL KEEP PREV FCST HIGHS WHICH LOOK REASONABLE UNLESS MOCLDY SKIES REPEAT. THU NGT/FRI...AGAIN NO BIG CHANGES TO PTN AND TEMPS EXPECTED. GENERALLY WENT WITH PERSISTENCE WITH HIGHS ALONG WITH SMALL POPS. MAYBE A LITTLE HIGHER POPS NWRN ZONES FRI NGT AS WK FRONT FCST TO APPROACH THAT AREA. 6 .OMA...NONE CHERMOK
In the hours before
Special weather statement, Jul 18, 5:44 PM CDT, 1 hour 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 544 PM CDT WED JUL 18 2001 STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. MOIST AND VERY UNSTABLE AIR MASS CONTINUES TO OCCUR OVER THE AREA. A BOUNDARY EXTENDS FROM NEAR AURORA TO LINCOLN TO JUST SOUTH OF THE OMAHA METRO AREA. THIS IS LIKELY THE AREA WHERE NEW THUNDERSTORMS MAY DEVELOP. WITH SUCH HIGH INSTABLITY...THUNDERSTORM DEVELOPMENT MAY BE RAPID AND QUICKLY BECOME SEVERE. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS AS THE STORMS MOVE EAST. THERE IS A POSSIBILTY THAT AN ISOLATED TORNADO MAY OCCUR...SPECIALLY IN SOUTHWEST IOWA...WHERE SHEAR PROFILES ARE MORE FAVORABLE. SMITH
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 43 min |
| Jul 17, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 61 min |
| Jul 17, 10:14 PM CDT | Tornado Warning | OAX | Dodge | 31 min |
| Jul 17, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Jul 17, 10:45 PM CDT | Tornado Warning | OAX | Douglas | 45 min |
| Jul 17, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 32 min |
| Jul 17, 11:12 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 48 min |
| Jul 17, 10:36 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 39 min |
| Jul 17, 11:15 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| Jul 17, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 44 min |
| Jul 17, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Jul 17, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 33 min |
| Jul 18, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 45 min |
| Jul 18, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 47 min |
| Jul 18, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Page | 30 min |
| Jul 18, 12:59 AM CDT | Tornado Warning | OAX | Page | 31 min |
| Jul 18, 1:02 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 18 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.